Texas, 2018

Tornadoes in Texas, October 31, 2018

October 31, 2018 · NWS LCH · 5 events in 3 counties and zones

A strong storm system moved across Southeast Texas spawning multiple tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong storm system moved across Southeast Texas spawning multiple tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 31, 5:56 PM CST, 51 minutes earlier.

Area forecast discussion, Oct 31, 5:56 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
656 PM CDT Wed Oct 31 2018

.AVIATION...
Frontal sys approaching from the northwest... storms are
developing out ahead of the front. IFR/MVFR conds xpcd this eve
into the overnight hours. Southerly winds to remain brisk ahead of
the front becmg nw and remaining brisk behind the front thru the
overnight hours.

&&

.PREV DISCUSSION... /issued 408 PM CDT Wed Oct 31 2018/

DISCUSSION...
Tornado watch 416 was just issued for the southeast Texas counties
effective until 10 PM this evening. WFO HGX has received two
reports of tornado touchdowns already this afternoon in the very
early stages of what will likely be a rough weather night across
the area.

The forecast philosophy remains largely unchanged. Synoptically,
an upper trough over western Texas this afternoon will progress
east overnight inducing the development of a surface low across
northeast Texas. This low will quickly eject northeast into
Arkansas swinging a frontal boundary through the area as it does
so early Thursday morning.

Current thinking on the evolution of this event is for discreet
cells to continue forming through mid evening, some of which will
likely become supercellular in nature. A special 19Z LCH RAOB
revealed a CAPE of 1400 J/KG along with decent low level
directional and speed shear (23 knots 0-1 km). An intensifying low
level jet will move across the region this evening further
enhancing supercell potential.

Meanwhile, a squall line is expected to develop across central
Texas before pushing through southeast Texas late tonight and
southwest Louisiana early Thursday morning. As the low level flow
turns more parallel with the squall line, a line of strong to
severe wind is likely to form along the leading edge of the squall
line. The 19Z RAOB also measured a PWAT of 1.82. Forecast
soundings indicate this will continue to climb to above 2 inches
by 06Z which will result in heavy rain potential and a low end
flash flood threat.

The front will push quickly through the area behind the squall
line advecting in significantly cooler, drier air by mid to late
Thursday morning. Seasonal, autumn like temperatures will prevail
Thursday afternoon through Saturday with precipitation chances
returning Sunday as the next frontal boundary approaches.

Jones

MARINE...
Strong and gusty winds will develop tonight as the pressure
gradient tightens ahead of a surface low and approaching cold
front. Gusts to near gale force are possible late tonight over the
Gulf waters beyond 20 nm. The front will cross the coastal waters
from late tonight into Thursday with numerous showers and
thunderstorms expected. Some of the thunderstorms could be severe.
Moderate north winds are expected in the wake of the front
Thursday night into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  66  45  66 / 100  10  10   0
LCH  66  71  50  68 / 100  10  10   0
LFT  68  73  51  66 / 100  40  10   0
BPT  63  68  49  68 / 100  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 10 AM CDT Thursday for GMZ455-472-475.

     Small Craft Exercise Caution from Thursday morning through late
     Thursday night for GMZ455-472-475.

     Small Craft Advisory until 7 AM CDT Thursday for GMZ450-452-470.

     Small Craft Exercise Caution from Thursday morning through late
     Thursday night for GMZ450-452-470.

     Small Craft Exercise Caution until 1 AM CDT Thursday for GMZ430-
     432.

     Small Craft Exercise Caution through Thursday morning for GMZ435.

&&

AVIATION...19
Hazardous weather outlook, Oct 31, 3:07 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
407 PM CDT Wed Oct 31 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
012115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
407 PM CDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
There is an enhanced risk of severe thunderstorms today and
tonight over the outlook area.

Scattered showers and thunderstorms will be possible across the
entire area by this afternoon. Coverage and intensity will
increase late this afternoon into early evening across East Texas
ahead of and along an approaching cold front. An organized band
or bands of thunderstorms, preceded by individual thunderstorms,
will progress eastward across the area overnight into early
Thursday.

Some of these thunderstorms are likely to become severe with
damaging winds and tornadoes, possibly strong tornadoes, being the
primary hazards. Large hail will also be possible.

Locally heavy rainfall resulting in minor flooding of urban and
low lying or poor drainage areas is also possible. Rainfall totals
of 2 to 4 inches can be expected with local amounts of up to 6
inches possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm activity may still be ongoing across parts of South
Central Louisiana early Thursday morning. This activity
will continue to pose the severe and locally heavy rainfall risks
mentioned above until pushing east of the area by late morning.

No hazardous weather is expected from Thursday afternoon through
Saturday.

Scattered to numerous showers and thunderstorms are expected to
develop Sunday as the next frontal boundary approaches the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon through
Thursday morning. Please report instances of severe weather or
storm damage once it is safe to do so.

GMZ430-432-435-450-452-455-470-472-475-012115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
407 PM CDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Strong and gusty wind will continue to develop this evening and
tonight as the pressure gradient tightens ahead of a surface low
and cold front. Gusts to near gale force are possible late tonight
over the Gulf waters beyond 20 nm. Exercise caution headlines and
small craft advisories have been issued.

The front will cross the coastal waters from late tonight into
Thursday with numerous showers and thunderstorms expected this
evening through Thursday morning. Some of the thunderstorms could
be severe producing strong winds, hail or isolated waterspouts.
Heavy rainfall reducing visibilities to around one mile or less
and frequent cloud to water lightning can also be expected in some
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Widespread showers and thunderstorms may still be ongoing over the
waters east of Intracoastal City early Thursday. This activity
will continue to pose the severe risks mentioned above until
pushing east of the area by midday. A moderate to strong offshore
flow will develop behind the front and persist Thursday night
into Friday.

Winds will become onshore again by Saturday, and periodically
increase through early next week as a couple of fronts approach
the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon through
Thursday morning. Please report instances of severe weather or
storm damage once it is safe to do so.

The radar

The Lake Charles radar (KLCH), 88 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Hardin

When
October 31, 6:47 PM CST to 6:48 PM CST
Where
Hardin County, 5.05 mi E of Silsbee to 5.12 mi E of Silsbee
Rating
EF0
Path length
0.07 mi
Path width
100 yd
Continued into
Jasper, Tx (LCH)
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.358, -94.096

A tornado began just west of the Neches River then moved into Jasper County. Damage was done to a few trees before moving across the river.

Tornado, Jasper

When
October 31, 6:48 PM CST to 6:55 PM CST
Where
Jasper County, 1.59 mi WNW of Evadale to 0.99 mi NNE of Evadale
Rating
EF1
Path length
2.02 mi
Path width
189 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
30.359, -94.095

Tornado started just west of the Neches river and moved east for a time just north of HWY 96. The tornado moved slightly northeast damaging several roofs of homes and blowing out the walls of a metal building. Several trees were also snapped along the path. The tornado crossed HWY 96 north of Evadale and ended near county road 847. The maximum estimate winds were 107 MPH.

Tornado, Jasper

When
October 31, 7:01 PM CST to 7:03 PM CST
Where
Jasper County, 1.85 mi S of Buna to 1.87 mi SSE of Buna
Rating
EF0
Path length
0.67 mi
Path width
150 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
30.403, -93.971

A weak tornado briefly touched down south of Buna along county road 784 producing minor tree damage.

Tornado, Jasper

When
October 31, 7:10 PM CST to 7:13 PM CST
Where
Jasper County, 3.51 mi E of Buna to 5.03 mi ENE of Buna
Rating
EF1
Path length
1.86 mi
Path width
260 yd
Continued into
Newton, Tx (LCH)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.430, -93.911

Tornado started along FM 253 causing roof damage to one home. The tornado then moved through a remote area causing tree damage for several miles to the northeast before ending near HWY 87 in Newton County. The maximum estimated winds were 104 MPH.

Tornado, Newton

When
October 31, 7:13 PM CST to 7:22 PM CST
Where
Newton County, 11.86 mi S of Call to 7.23 mi S of Trout Creek
Rating
EF1
Path length
6.66 mi
Path width
260 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.449, -93.889

The tornado moved out of Jasper County and across forested land in Newton County. The tornado dissipated near Highway 87. The maximum estimated winds were 104 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790136, 790137, 790138, 790139, 790140.